Are mood changes and depression complications of isotretinoin for the treatment of acne vulgaris?

Updated: Mar 26, 2019
  • Author: Jaggi Rao, MD, FRCPC; Chief Editor: William D James, MD  more...
  • Print
Answer

Acne-associated mood changes and depression have also been reported during treatment, but a 2017 meta-analysis involving 1411 cases found no increased risk of depression with isotretinoin use. [58] Some of the studies that reported a positive causal relationship between isotretinoin and depression included a dose-response relationship with depression of up to 3 mg/kg/day of isotretinoin; however, this high of a dose is not usually prescribed for acne. [59] Other studies have described new-onset depression in both isotretinoin and antibiotic groups, suggesting depression is associated with acne, regardless of treatment. [60] Therefore, it is important to consider the risk of depression among all patients with acne.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!